Minnesota, 2018Hail in Minnesota, May 25, 2018
May 25, 2018 · NWS DLH · 1 event in 1 county or zone
A weak cold front moved across the Northland led to a few thunderstorms with marginally severe hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front moved across the Northland led to a few thunderstorms with marginally severe hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 25, 1:46 PM CST, 33 minutes earlier.
Area forecast discussion, May 25, 1:46 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
246 PM CDT Fri May 25 2018
.SHORT TERM...(This evening through Saturday)
Issued at 246 PM CDT Fri May 25 2018
A severe thunderstorm watch is in effect for portion of NW WI
until 800 pm. Main focus for short term is severe thunderstorm
watch for a portion of NW WI. Also, thunderstorm chances this
afternoon and tonight elsewhere.
Current surface analysis indicates strong thunderstorms along
northshore of Lake Superior and south of Burnett county in NW WI.
A severe thunderstorm watch is in effect for portion of NW WI
until 800 pm. A short wave is moving through central MN this
afternoon causing strong to severe thunderstorms. This wave will
move into western WI later this afternoon causing strong to
possibly severe thunderstorms to develop. There has been plenty of
sun in Western WI along with lower 60s dewpoints. The storms will
be pulse-type across the region as the shear is low NW WI.
The storms will decrease after sunset as the shortwave moves past
the region. The showers and storms will decrease later tonight and
a weak area of high pressure will build into the area. Skies will
be clear to partly cloudy later tonight and tomorrow with above
normal temps and dewpoints in the lower to middle 60s. A shortwave
will move along the southern canadian border Saturday afternoon
and may bring a possibility of showers and thunderstorms north of
the Iron Range.
.LONG TERM...(Saturday night through Friday)
Issued at 246 PM CDT Fri May 25 2018
Warm temperatures continue during the long range with periodic
shower and thunderstorm chances.
An upper-level ridge will build over the Northland Saturday night
and Sunday with warm temperatures expected. Highs will be in the
80s to low 90s over much of the area, except near Grand Marais
and Grand Portage where 70s will be likely near the lake breeze.
A few storms are possible Sunday evening through the overnight as
a shortwave trough moves through northwest Minnesota and
northwest Ontario. A few storms may linger into Memorial Day, but
widespread storms are not expected during the day. Diurnally
driven storms are possible again Monday night as another
shortwave trough glides over the top of the ridge.
Tuesday looks to be unsettled with rain chances as a deeper
trough moves out of the Rockies and across the Plains.
Instability on the order of 1500 to 2000 J/kg is forecast with
favorable deep layer shear for strong to possibly severe
thunderstorms. The upper trough and surface low pressure will
move east-northeastward across Minnesota and northern Wisconsin
Wednesday into Wednesday evening. Showers and isolated
thunderstorms will continue as the system moves through the
region. With clouds and precipitation expected Tuesday and
Wednesday, temperatures will remain above normal, but trend
cooler, those days and into Thursday. A few diurnally driven
showers or thunderstorms are possible again Thursday afternoon,
but widespread precipitation is not expected.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1258 PM CDT Fri May 25 2018
Atmosphere over the Northland has begun to destabilize as evident
by the cumulus which has developed in the past hour. Still think
we will see a few thunderstorms developing over the region, which
may affect the terminals. Continued the VCTS mentions for now.
Would like to see additional storm development before adding
prevailing -TSRA. Thunder potential decreases this evening as the
best forcing for storms pushes east. Forecast is VFR for now, but
will likely adjust with some MVFR/IFR visibility or ceilings once
storms develop.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 58 85 57 90 / 30 20 0 0
INL 55 82 54 87 / 50 30 0 0
BRD 58 88 59 90 / 10 0 0 10
HYR 58 89 57 92 / 30 20 0 0
ASX 57 80 50 88 / 20 30 10 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Dense Fog Advisory until 4 PM CDT this afternoon for LSZ140>143.
&&
SHORT TERM...Stewart
LONG TERM...Huyck
AVIATION...Huyck
Hazardous weather outlook, May 25, 1:50 PM CST, 29 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Duluth MN
250 PM CDT Fri May 25 2018
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-261130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
250 PM CDT Fri May 25 2018
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
Thunderstorms are likely over much of the Northland this
afternoon through this evening. Some of the storms may be severe
with large hail, frequent lightning, and damaging winds possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Thunderstorms will be possible over far northeast Minnesota into
parts of northwest Wisconsin on Saturday. Severe storms are not
expected.
Several rounds of thunderstorms are expected from Sunday night
through Thursday. Some storms may be strong to severe, especially
Monday night and Tuesday.
.SPOTTER INFORMATION STATEMENT...
SKYWARN Spotters will be needed through this evening, especially
for Burnett, Washburn, Sawyer, and Price counties. Please report
hail of any size, wind damage, and observed flooding to the
National Weather Service.
LSZ121-140>148-261130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
250 PM CDT Fri May 25 2018
This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
Scattered thunderstorms are forecast over western Lake Superior
through this evening. A few storms may be strong with small hail,
frequent lightning, and gusty winds.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Isolated thunderstorms are possible Saturday afternoon. Severe
storms are not expected.
Several rounds of thunderstorms are expected from Sunday night
through Thursday. Some of the storms may be strong to severe,
especially Monday night and Tuesday.
Huyck/Stewart
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, May 25, 12:32 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Duluth MN
132 PM CDT FRI MAY 25 2018
WIZ009-251900-
Price-
132 PM CDT FRI MAY 25 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PRICE COUNTY...
At 132 PM CDT, a strong thunderstorm was near Jump River, or 18 miles
east of Ladysmith, moving east at 25 mph.
Wind gusts up to 30 mph, pea-size hail, and occasional cloud to
ground lightning can be expected with this storm.
This storm will be near...
Catawba around 200 PM CDT.
Other locations impacted by this storm include Kennan.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
LAT...LON 4554 9068 4561 9046 4538 9034 4538 9068
TIME...MOT...LOC 1832Z 251DEG 20KT 4541 9072
KC
Hail, Lake
- When
- May 25, 2:19 PM CST to 2:24 PM CST
- Where
- Lake County, 3.13 mi NE of Castle Danger
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.150, -91.470
A spotter reported 3 minutes of dime-sized hail at Gooseberry Falls State Park.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, May 25, 20182 deaths · 2 events
- Heat in Texas, May 25, 20181 death · 1 event
- Hail and Damaging Winds in Iowa, May 25, 2018$105,000 · 2.25 in hail · 19 events
- Tornado and Flash Flood in Nebraska, May 25 to 29, 2018EF0 · 30 events
- Damaging Wind in Arkansas, May 25, 2018$35,000 · 1 event
- Flash Flood and Flood in Kentucky, May 25, 2018$25,000 · 2 events
- Hail and Damaging Winds in Minnesota, May 25, 2018$13,000 · 1 in hail · 10 events
- Lightning Strike in California, May 25, 2018$20,000 · 1 event
- Hail and Damaging Winds in Texas, May 25, 2018$11,000 · 4.25 in hail · 11 events
- Hail and Damaging Winds in Wisconsin, May 25 to 29, 201850 kt wind · 11 events
- Hail and Damaging Winds in Wisconsin, May 25, 2018$12,000 · 1.75 in hail · 7 events
- Damaging Wind in Montana, May 25, 2018$15,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756214.